West Virginia, 2007

Hail and Damaging Winds in West Virginia, July 27, 2007

July 27, 2007 · NWS RLX · 11 events in 8 counties and zones

An upper level disturbance combined with daytime heating to help form afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance combined with daytime heating to help form afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 27, 1:14 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 27, 1:14 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
214 PM EDT FRI JUL 27 2007

.SYNOPSIS...
UPPER LEVEL LOW OVER THE GREAT LAKES WILL MOVE EAST OF THE REGION
WHILE ANOTHER UPPER LEVEL SYSTEM DIVES SOUTHEAST FROM ILLINOIS INTO
KENTUCKY TONIGHT.  THE SYSTEM OVER KENTUCKY WILL MOVE TO THE EAST
COAST...DEEPEN...AND THEN REMAIN ALONG THE EAST COAST INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
BASED ON LATEST RADAR INFORMATION...SHOWERS AND THUNDERSTORMS
CONTINUE TO PUSH EAST.  THE GREATEST CONCENTRATION OF STORMS IS
CURRENTLY MOVING INTO THE NORTHERN MOUNTAINS AT THIS TIME.  THE
STORMS ARE THE RESULT OF A MID-LEVEL SHORTWAVE TROF WHICH IS
CURRENTLY PUSHING EAST THROUGH PORTIONS OF OHIO AND KENTUCKY.

THIS FEATURE AND ASSOCIATED STORMS WILL CONTINUE TO PUSH EAST THIS
EVENING.  FEEL THE AREAL COVERAGE AND INTENSITY OF THE STORMS WILL
DECREASE AFTER SUNSET AS THE AIRMASS BEGINS TO STABILIZE.

ANOTHER MID-LEVEL SHORTWAVE TROF...CURRENTLY OVER INDIANA...WILL
PUSH SOUTHEAST INTO EASTERN KENTUCKY TONIGHT...AND THEN TO THE EAST
COAST ON SATURDAY.  THIS FEATURE SHOULD RESULT IN MORE SHOWERS AND
STORMS TONIGHT INTO SATURDAY.  THE GREATEST CONCENTRATION OF STORMS
SHOULD BE ACROSS OUR SOUTHERN COUNTIES...WHICH WILL BE CLOSEST TO
THE TROF.

HAVE GENERALLY GONE WITH A BLEND OF FWC/MET/MAV GUIDANCE FOR LOWS
TONIGHT AND HIGHS ON SATURDAY.  END RESULT WAS INCREASING THE LOWS
TONIGHT A DEGREE OR TWO...WHILE INCREASING THE HIGHS ON SATURDAY AS
MUCH AS 5 DEGREES.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
LOW PRESSURE SYSTEM AND COLD FRONT IN THE AREA RIGHT AT THE START OF
THE PERIOD MOVE ON THROUGH DURING THE DAY SATURDAY.  GFS IS A BIT
SLOWER WITH ASSOCIATED PRECIPITATION THAN IS THE NAM.  THE TWO
MODELS ARE SIMILAR ON SURFACE FEATURES AND GFS TIES THE
PRECIPITATION MORE CLOSELY WITH SURFACE FEATURE.  THE PRECIPITATION
WILL LIKELY BE IN THE FORM OF A NOCTURNAL COMPLEX AS SUGGESTED BY
SHOWALTERS NEAR ZERO 12Z SAT ALONG WITH DECENT H85 THETA E FEED.

THIS COMPLEX CONTINUES INTO SATURDAY AND PERHAPS UNDERGOES A
METAMORPHOSIS FOR THE AFTERNOON.  NAM IS...AS USUAL...INDICATING
MORE INSTABILITY THAN THE GFS...WITH UP TO TWO KGKJ-1 OF CAPE ALONG
WITH TWO INCHES PW...THE GFS PEAKS AT LESS THAN A KGKJ-1 OF CAPE.
REALITY WILL LIKELY FALL SOMEWHERE IN BETWEEN.

THE UPPER LEVEL SYSTEM THAT HAS BEEN AROUND FOR OVER A WEEK...LIKE A
SUMMER GUEST THAT HAS WORN OUT THEIR WELCOME...FINALLY EXITS
SATURDAY NIGHT.  THIS...ALONG WITH THE LOSS OF HEATING...WILL ALLOW
THE WEATHER TO SETTLE DOWN.

BOTH MODELS ARE CLOSE ON ANOTHER SHORT WAVE APPROACHING SUNDAY.
THIS COMES OUT OF A SPEED MAX NOW RIDING OVER TOP OF THE RIDGE OVER
SOUTHWESTERN CANADA...AND BECOMES BARELY DISTINGUISHABLE FROM ITS
PREDECESSOR.  BUT IT DOES SHARPEN UP WITH A POSITIVE TILT OVER THE
AREA AS THE UPSTREAM RIDGE BUILDS OVER THE GREAT LAKES.  THE TIMING
OF THIS SHORT WAVE COINCIDES WITH THE HEATING OF THE DAY FOR A GOOD
CHANCE FOR LATE DAY THUNDERSTORMS SUNDAY.

UPPER TROUGH IS SLOW TO EXIT NEXT WEEK BUT SHOULD JUST ABOUT MAKE
THE EAST COAST MONDAY...SO POPS ARE LIMITED TO THE MOUNTAINS.

ONGOING FORECAST FOR HIGHS SATURDAY LOOKED GOOD...CLOSE TO THE MET
WHICH IS THE MIDDLE GROUND BUT CLOSER TO THE LOWER MAV THAN THE
HIGH FWC.  OTHERWISE A BLEND OF THE NUMBERS WERE USED...WHICH
ENTAILED ONLY MINOR CHANGES TO THE PREVIOUS FORECAST.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
WITH 500 MB TROF ALONG MID ATLANTIC COAST...HOPING THE NORTHERLY
FETCH WILL CONTINUE TO FEED DRIER AND MORE STABLE AIR SOUTH. STILL
QUESTIONABLE HOW LOW THE DEW POINTS WILL BE ABLE TO FALL DURING
TUESDAY AFTERNOON. SO...STILL HOPING FOR A DRIER PATTERN THAN
NEAR AND SHORT TERM.

A WEAK LOW LEVEL WIND FLOW FOR WEDNESDAY INTO FRIDAY. SO A DOG
DAY WEATHER PATTERN MAY BE SETTING UP FOR WED-FRIDAY. YET...SOME
LIGHT EAST LOW LEVEL FLOW POSSIBLE BY WEDNESDAY AND THURSDAY. WILL
MENTION SOME SLIGHT CHANCE POPS IN AFTERNOON AND EVENING OVER
MOUNTAINOUS COUNTIES ON WEDNESDAY AND SPREAD THESE POPS A BIT WEST
ON THURSDAY. A SURFACE FRONT PICTURED OVER SRN GREAT LAKES DAY 6
INTO DAY 7...BUT SHOULD REMAIN TO OUR N. WEAK 700-500MB FLOW FM
NW MAY CAUSE SOME CONVECTION TO SINK SLOWLY S...SO 20/30 POPS DAY
7.

MAXIMUM TEMPERATURES INCHED UP SLIGHTLY FROM HPC GUIDANCE ACROSS
WESTERN LOWLANDS WEDNESDAY INTO FRIDAY...CLOSER TO 90 DEGREES.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
UPPER LEVEL LOW IS STILL IMPACTING THE REGION. SHORT WAVE TROF
MOVING ACROSS OHIO AND NORTHERN PORTIONS OF WEST VIRGINIA IS
KICKING OFF SHOWERS AND THUNDERSTORMS. THESE STORMS ARE EXPECTED
TO STAY NORTH OF TAF SITES THIS MORNING WILL KEEP MOVING EASTWARD
AND OUT OF THE REGION THIS MORNING. MVFR FOG WILL DISSIPATE
QUICKLY AFTER SUNRISE. ONE LAST SHORTWAVE ALONG WITH A COLD FRONT IS
EXPECTED TO MOVE THROUGH THE REGION THIS AFTERNOON AND INTO THIS
EVENING. THIS WILL AGAIN BRING SHOWERS AND THUNDERSTORMS TO THE
REGION. THIS SHORTWAVE COMBINED WITH HEATING TODAY WILL CAUSE THE
ATMOSPHERE TO AGAIN BECOME UNSTABLE...AND SOME OF THESE STORMS MAY
BECOME SEVERE. THE MAIN FOCUS IS EXPECTED ACROSS CENTRAL AND
SOUTHERN SECTIONS...FROM HTS/CRW/BKW LINE AND POINTS SOUTH INTO
THIS EVENING...HOWEVER ALL SITES HAVE THE POTENTIAL FOR STORMS.
EXPECT IFR TO LIFR CONDITIONS IN EXITING STORMS AND FOG FOR
TONIGHT.

SATURDAY THROUGH TUESDAY... THUNDERSTORMS MAY STILL RESULT IN
TEMPORARY MVFR/IFR CONDITIONS EACH AFTERNOON AND EVENING THROUGH
THE WEEKEND. IN ADDITION...FOG MAY RESULT IN THE DEVELOPMENT OF
MVFR/IFR CONDITIONS EACH NIGHT THROUGH THE PERIOD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH
NEAR TERM...JSH
SHORT TERM...TRM
LONG TERM...KTB
AVIATION...JSH
Hazardous weather outlook, Jul 27, 2:24 AM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
324 AM EDT FRI JUL 27 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010-
013>017-019-024>026-280730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-RITCHIE-MINGO-LOGAN-BOONE-
324 AM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ011-018-020-027>040-046-047-280730-
TYLER-CALHOUN-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
324 AM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 11:56 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1256 PM EDT FRI JUL 27 2007

WVZ028>032-039-040-047-271745-
BRAXTON WV-GILMER WV-UPSHUR WV-RANDOLPH WV-LEWIS WV-TAYLOR
WV-HARRISON WV-BARBOUR WV-
1256 PM EDT FRI JUL 27 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1256 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM TAYLOR
...SOUTHWEST TO GILMER COUNTY...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE
  HORNER...WALKERSVILLE...IRELAND...CAMDEN...ALUM BRIDGE AND
  EXCHANGE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THESE STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Jul 27, 1:11 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
211 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HEAVY RAIN       BUCKHANNON              39.00N 80.21W
07/27/2007  2.01             UPSHUR             WV   PUBLIC

&&

NNNN
Special weather statement, Jul 27, 1:55 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT FRI JUL 27 2007

OHZ067-271930-
MORGAN OH-
255 PM EDT FRI JUL 27 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 255 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTH CENTRAL MORGAN
COUNTY...OR ABOUT 8 MILES NORTHEAST OF MCCONNELSVILLE...MOVING EAST
AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BRISTOL.

WIND GUSTS OF 40 TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL
ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25
Special weather statement, Jul 27, 2:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT FRI JUL 27 2007

WVZ007-271930-
MASON WV-
300 PM EDT FRI JUL 27 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS OVER POINT PLEASANT...OR
ABOUT OVER GALLIPOLIS...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE LETART...
  LEON AND HENDERSON.

WIND GUSTS OF 40 TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25
Special weather statement, Jul 27, 2:13 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
313 PM EDT FRI JUL 27 2007

WVZ009-271945-
WOOD WV-
313 PM EDT FRI JUL 27 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS OVER PARKERSBURG...MOVING
EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE WAVERLY...
  DAVISVILLE...WALKER...VIENNA...NORTH HILLS AND MINERALWELLS.

WIND GUSTS OF 40 TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL
ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25
Local storm report, Jul 27, 2:37 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
337 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             PARKERSBURG             39.28N 81.51W
07/27/2007  U0.25 INCH.      WOOD               WV   PUBLIC

            EVENT OCCURRED BETWEEN
            318 PM 07/27/2007 AND 333 PM 07/27/2007

&&

NNNN

The radar

The Charleston,WV radar (KRLX), 108 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
July 27, 2:40 PM EST
Where
Wood County, Parkersburg
Measured
0.75 in hail
Reported by
Public
Coordinates
39.270, -81.550

Hail, Braxton

When
July 27, 3:40 PM EST
Where
Braxton County, Flatwoods
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.720, -80.650

Hail, Ritchie

When
July 27, 3:45 PM EST
Where
Ritchie County, Beatrice
Measured
0.75 in hail
Reported by
Public
Coordinates
39.080, -81.150

Thunderstorm Wind, Mason

When
July 27, 4:15 PM EST
Where
Mason County, 4 mi SSE of Point Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.797, -82.092

Trees were blown down along Redmond Ridge.

Thunderstorm Wind, Putnam

When
July 27, 4:45 PM EST
Where
Putnam County, Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.620, -81.980

Large branches were blown down.

Hail, Putnam

When
July 27, 4:51 PM EST
Where
Putnam County, Winfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.530, -81.880

Thunderstorm Wind, Gilmer

When
July 27, 5:00 PM EST
Where
Gilmer County, 2 mi E of Letter Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
38.880, -80.883

Trees were knocked down in Cedar Creek State Park.

Hail, Kanawha

When
July 27, 5:05 PM EST
Where
Kanawha County, Sissonville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.530, -81.630

Hail, Braxton

When
July 27, 5:15 PM EST
Where
Braxton County, Frametown
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.630, -80.870

Thunderstorm Wind, Kanawha

When
July 27, 5:35 PM EST
Where
Kanawha County, Clendenin
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.480, -81.350

Trees fell onto power lines along Route 4.

Thunderstorm Wind, Clay

When
July 27, 5:40 PM EST to 5:44 PM EST
Where
Clay County, Clay to Elkhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.470, -81.080

Trees fell down onto power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38735, 38737, 38736, 38738, 38740, 38739, 38744, 38741, 38743, 38742, 38746.